Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS St. Louis, MO

May 25, 2008Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2008, 11:37 PM CDT for Marion County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 11:37 PM CDT (04:37 UTC)
Expired
May 26, 2008, 12:00 AM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Marion County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 9:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 260437
SVRLSX
ILC121-260500-
/O.NEW.KLSX.SV.W.0211.080526T0437Z-080526T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF OMEGA...OR 6 MILES EAST OF
  SALEM...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
STEPHEN FORBES STATE PARK...OMEGA...KINMUNDY AND HELM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3847 8892 3882 8892 3883 8874 3883 8872
      3883 8870 3847 8870
TIME...MOT...LOC 0437Z 263DEG 28KT 3866 8882

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 260500
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT MON MAY 26 2008

ILC121-260510-
/O.EXP.KLSX.SV.W.0211.000000T0000Z-080526T0500Z/
MARION IL-
1200 AM CDT MON MAY 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY EXPIRED
AT MIDNIGHT CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3847 8892 3882 8892 3883 8874 3883 8872
      3883 8870 3847 8870
TIME...MOT...LOC 0437Z 263DEG 28KT 3866 8882

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:30 PM CDT, 7 minutes earlier.

Area forecast discussion, May 25, 11:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT SUN MAY 25 2008

.DISCUSSION...
/345 PM CDT SUN MAY 25 2008/

WILL BE ISSUING A FLASH FLOOD WATCH FOR NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS UNTIL MIDDAY MONDAY. MOST OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS RECEIVED BETWEEN 1/2 AND 1 INCH
OF RAINFALL THIS MORNING...WITH LOCALLY HEAVIER AMOUNTS. THIS SAME
AREA WILL LIKELY SEE ADDITIONAL LOCALLY HEAVY RAINFALL TONIGHT
INTO TOMORROW MORNING AS 925-850MB MOISTURE CONVERGENCE AND
TRANSPORT INCREASES UNDER RIGHT ENTRANCE REGION OF UPPER JET. SVR
TSRA OVER PLAINS MAY ORGANIZE INTO AN MCS AND MOVE ACROSS NRN NO
LATE TONIGHT AND TOMORROW MORNING. PROPAGATION VECTORS SUGGEST THE
POTENTIAL THAT THE MCS MAY BACKBUILD OR BECOME QUASI-STATIONARY.
PRECIPTIABLE WATERS WILL BE NEAR 2 INCHES WHICH WILL INCREASE
RAINFALL EFFICIENCY OF STORMS. WATCH HAS BEEN ISSUED FOR THESE
CONDITIONS.

STRONG TO OCCASIONALLY SVR TSRA HAVE DEVELOPED THROUGHOUT TODAY
AS ATMOSPHERE IS BECOMING INCREASING UNSTABLE. SURFACE WARM FRONT
WAS LOCATED VERY CLOSE TO THE MISSISSIPPI RIVER AT 20Z. DEWPOINTS
TO THE WEST OF THE FRONT HAVE CLIMBED INTO LOWER TO MID 70S UNDER
7.5C/KM MID LEVEL LAPSE RATES. WARM FRONT AND VARIOUS OUTFLOW
BOUNDARIES LIE ACROSS THE REGION FROM ONGOING CONVECTION WILL ACT
AS FOCUSING MECHANISMS FOR CONTINUED TSRA THIS EVENING. GIVEN
MCAPES OF 2000 J/KG WEST OF THE FRONT AND DEEP LAYER SHEAR OF
35-50KTS...SEVERE TSRA DEVELOPMENT TO CONTINUE INTO THE EVENING
AND SEVERE TSRA WATCH WILL BE ISSUED SOON.

DID NOT MAKE TOO MUCH CHANGES OTHERWISE AS EARLY SUMMER AIRMASS
WILL BE REPLACED WITH BELOW NORMAL TEMPERATURES BEHIND FRONT BY
TUESDAY.

BRITT

&&

.AVIATION...
/1124 PM CDT SUN MAY 25 2008/
FOR THE 06Z TAFS...
THUNDERSTORMS HAVE CLEARED THE TAF SITES LATE THIS EVENING AND THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MOST OF THE AREA.
MORE SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS NORTH MO.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA ON MEMORIAL
DAY AS A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR AUDRAIN-KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ADAMS IL-BROWN IL-
     PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 25, 4:43 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
443 PM CDT SUN MAY 25 2008

...FLASH FLOOD WATCH UNTIL 1 PM CDT MONDAY FOR NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS...

THIS HAZARDOUSWEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA WELL
INTO THE EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL
UP TO THE SIZE OF GOLFBALLS AND DAMAGING THUNDERSTORM WIND GUSTS
OVER 60 MPH. ISOLATED TORNADOES ARE ALSO POSSBILE.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT ACROSS THE REGION.
THE MOST LIKELY LOCATION WILL BE ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS WHERE HEAVY RAINFALL MAY OCCUR OVER SATURATED SOILS
WHERE HEAVY RAINFALL OCCURRED LAST NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE ON
MEMORIAL DAY AND MONDAY NIGHT ALONG A SLOW MOVING FRONTAL SYSTEM
THAT WILL EXTEND ACROSS MISSOURI AND ILLINOIS. IT IS LIKELY A
CONVECTIVE SYSTEM WILL BE IMPACTING PARTS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS MONDAY MORNING...AND ANOTHER CONVECTIVE
SYSTEM WILL FOLLOW MONDAY NIGHT FOR AREAS FURTHER SOUTH. GIVEN THE
HIGH MOISTURE CONTENT OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE DURING THIS TIME. THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE ON TUESDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...AND POSSIBLY AGAIN ON
MONDAY. IN ADDITION TO SEVERE WEATHER...SPOTTERS ARE ENCOURAGED TO
REPORT HEAVY RAINFALL AND ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, May 25, 10:24 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             COLLINSVILLE            38.68N  90.00W
05/25/2008  E0.88 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER 00166

FGLASS
Local storm report, May 25, 10:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             SMITHTON                38.41N  89.99W
05/25/2008  E0.75 INCH       ST. CLAIR          IL   EMERGENCY MNGR

&&

EVENT NUMBER 00167

FGLASS
Local storm report, May 25, 10:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLOOD            PIASA                   39.12N  90.13W
05/25/2008                   MACOUPIN           IL   EMERGENCY MNGR

            ROADS FLOODED IN BRIGHTMAN...MT. OLIVE...AND PIASA.
            WATER UP TO 5 FEET DEEP IN PIASA.

&&

EVENT NUMBER 00168

FGLASS
Local storm report, May 25, 10:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             TROY                    38.73N  89.89W
05/25/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER 00169

FGLASS
Local storm report, May 25, 11:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HEAVY RAIN       FLINT HILL              38.85N  90.86W
05/25/2008  M5.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            5 INCH RAIN GAUGE IS OVERFLOWING

&&

EVENT NUMBER 00170

FGLASS
Local storm report, May 25, 11:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1119 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1116 PM     FLOOD            PORTAGE DES SIOUX       38.92N  90.34W
05/25/2008                   ST. CHARLES        MO   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 94 AND ROUTE J...DEPTH
            UNKNOWN

&&

EVENT NUMBER 00171

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:23 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Pike52 min
May 25, 8:58 PM CDTFlash Flood WarningLSXCalhoun4 hr
May 25, 9:09 PM CDTFlash Flood WarningLSXJersey, Macoupin, Madison, Montgomery4 hr
May 25, 9:57 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison, Monroe, Saint Clair48 min
May 25, 10:29 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Monroe, Montgomery and 3 more46 min
May 25, 11:58 PM CDTFlash Flood WarningLSXBond, Clinton6 hr
May 26, 1:12 AM CDTAreal Flood WarningLSXGreene, Jersey, Macoupin, Madison, Montgomery4 hr
May 26, 3:03 AM CDTSevere Thunderstorm WarningLSXMadison42 min
May 26, 5:18 AM CDTAreal Flood WarningLSXGreene, Jersey, Macoupin, Madison, Montgomery6 hr
May 26, 6:02 AM CDTAreal Flood AdvisoryLSXBond, Clinton4 hr
May 26, 6:58 AM CDTFlash Flood WarningLSXSaint Clair4 hr
May 26, 7:13 AM CDTAreal Flood AdvisoryLSXClinton, Fayette, Greene, Macoupin, Marion, Montgomery and 1 more37 hr
May 26, 11:23 AM CDTAreal Flood WarningLSXMacoupin14 hr
May 26, 12:59 PM CDTRiver Flood WarningLSXCalhoun48 hr
May 26, 12:59 PM CDTRiver Flood WarningLSXMadison9 hr
May 26, 12:59 PM CDTRiver Flood WarningLSXRandolph7 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.